Iowa, 2019

Flooding in Iowa, May 1 to 31, 2019

May 1 to 31, 2019 · NWS FSD · 13 events in 7 counties and zones

High water levels from April continued at the start of May 2019 for many locations along the Big Sioux and Little Sioux Rivers. For many locations, this started the third month of constant flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

High water levels from April continued at the start of May 2019 for many locations along the Big Sioux and Little Sioux Rivers. For many locations, this started the third month of constant flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 30, 9:33 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Apr 30, 9:33 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1033 PM CDT Tue Apr 30 2019

.SHORT TERM...(This Evening through Wednesday)
Issued at 310 PM CDT Tue Apr 30 2019

Broad warm advection in the mid levels will continue into Wednesday
afternoon. This is due to a very slow moving upper level trough
across the Rockies which by Wednesday afternoon will still be over
the Western High Plains. A wave will move through this evening
bringing an increased threat for light rain over southeast SD,
northwest IA and southwest MN. Later tonight into Wednesday another
wave will bring an increased threat for light rain to central and
northeast SD. This threat for light rain will gradually work east
through the day Wednesday ahead of the very slow incoming cool front
with drier air. This will keep the threat for rain through the
entire day until this upper level wave moves through. Much of
northwest IA will likely not see much activity. IFR and low end MVFR
conditions will continue through tomorrow as well some continued
dreary weather. The diurnal difference from this afternoon into
tomorrow morning and afternoon will be fairly small, mainly around
10 to 15 degrees. So, lows upper 30s to lower 40s and highs upper
40s to mid 50s.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 310 PM CDT Tue Apr 30 2019

As we move into Wednesday night the trough will swing through and
the drier air will settle in. We may still struggle to erode the
stratus but we should see some clearing. The model soundings do hint
that some diurnally driven cumulus could reform on Thursday
afternoon but not a complete overcast is expected. Winds will be
light on Thursday morning which should bring some cooler low
temperatures, ranging from the mid 30s in central SD to the lower
40s along and east of Interstate 29. Highs Thursday will still be
cool, but most locations will reach the mid 50s to lower 60s, so
much nicer than today, especially with some sunshine.

As a weak ridge of high pressure aloft is replaced by a weak wave
Thursday night into Friday, there will be another chance for light
rain Friday into Friday night, but for now looking pretty fast
moving. Temperatures will continue to warm with highs in the mid and
upper 60s.

Upper level troughing will bring cooler air into the region on
Saturday night, but ahead of this cool front we will see our first
above normal day in awhile. Highs should climb into the 70s with
westerly winds about 10 to 20 mph. This cool front will bring
another shot of fast moving to the area.

Broad ridging aloft will allow warm air advection to build back into
the area Sunday into Tuesday. Unfortunately with the position of the
upper level jet this will just mean continued chances for rain
Monday into Tuesday. Temperatures will be cooler Sunday through
Tuesday with highs 55 to 65. Likely cooler Tuesday if the rain
becomes more widespread.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1029 PM CDT Tue Apr 30 2019

Widespread MVFR and IFR to locally LIFR conditions expected to
continue thru at least the first half of the TAF period. Area of
rain currently impacting all 3 terminals as of late evening will
continue to move east and exit the area overnight. Additional
shower chances will arrive for areas west of I-29 by late
Wednesday morning into the afternoon with KHON the most likely to
be impacted with smaller chances at KFSD/KSUX. Some improvement in
ceilings is expected for the later portions of the TAF period,
although at least predominantly MVFR ceilings appear likely.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...Kalin
Hazardous weather outlook, Apr 30, 6:03 PM CST, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
703 PM CDT Tue Apr 30 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-020015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
703 PM CDT Tue Apr 30 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 flood. Local standard time, as filed.

Flood, Lyon

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Lyon County, 2.52 mi NW of Granite to 2.1 mi NW of Granite
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.500, -96.599

This is a continuation of flooding from April. The Big Sioux River near Brandon (gage site BBSS2) remained in flood through the month. After an early month crest at 3.43 feet above flood stage on May 1, the river fell back to minor flood stage before late month rains pushed the river to a crest into moderate flood stage at 4.90 feet above flood stage on May 31. Significant agricultural flooding persisted, with no opportunity for spring planting throughout the flood plain. The river remained at moderate flood stage at the end of the month.

Flood, Lyon

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Lyon County, 0.38 mi NNE of Klondike to 1.5 mi WSW of Inwood
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.385, -96.527

This is a continuation of flooding from April. The Big Sioux River above Canton (gage site CBSS2) remained in flood through the month. While much of the month was mired in minor flooding, late month rains pushed the river to a crest into major flood stage at 5.55 feet above flood stage on May 30, the fifth highest stage on record. Significant agricultural flooding persisted, with no opportunity for spring planting throughout the flood plain. The river remained at moderate flood stage at the end of the month.

Flood, Sioux

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Sioux County, 3.46 mi NW of Fairview to 2.28 mi WNW of Fairview
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.260, -96.555

This is a continuation of flooding from April. The Big Sioux River above Canton (gage site CBSS2) remained in flood through the month. While much of the month was mired in minor flooding, late month rains pushed the river to a crest into major flood stage at 5.55 feet above flood stage on May 30, the fifth highest stage on record. Significant agricultural flooding persisted, with no opportunity for spring planting throughout the flood plain. The river remained at moderate flood stage at the end of the month.

Flood, Sioux

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Sioux County, 1.58 mi WSW of Fairview to 1.98 mi ESE of Fairview
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.225, -96.530

This is a continuation of flooding from April. The Big Sioux River at Fairview (gage site FVWS2) remained in flood through the month other than a brief period from May 18-22. Late month rains pushed the river to a crest at 5.91 feet above flood stage on May 30, the third highest stage on record. Significant agricultural flooding persisted, with no opportunity for spring planting throughout the flood plain. The river remained at minor flood stage at the end of the month.

Flood, Sioux

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Sioux County, 4.48 mi WSW of Lebanon to 3.42 mi NW of Hawarden
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.080, -96.454

This is a continuation of flooding from April. The Big Sioux River above Hawarden (gage site HWDI4) remained in flood through the month. Late month rains pushed the river to a crest at 10.33 feet above flood stage on May 29, the third highest stage on record. Significant agricultural flooding persisted, with no opportunity for spring planting throughout the flood plain. County Road 13, Iowa Highway 10 and South Dakota Highway 46 were again subjected to closure at the end of the month. The river remained at major flood stage at the end of the month.

Flood, Plymouth

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Plymouth County, 5.46 mi N of Akron to 5.78 mi WSW of Akron
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.908, -96.538

This is a continuation of flooding from April. The Big Sioux River at Akron (gage site AKRI4) remained in flood through the month. Late month rains pushed the river to a crest at 5.41 feet above flood stage on May 29. Significant agricultural flooding persisted, with no opportunity for spring planting throughout the flood plain. Several county and township roads returned to a flooded state at months end, with a brief closure of South Dakota Highway 48. The river remained at major flood stage at the end of the month.

Flood, Plymouth

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Plymouth County, 2.13 mi NW of Westfield to 1.47 mi WNW of Westfield
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.774, -96.626

This is a continuation of flooding from April. The Big Sioux River near Richland (gage site BSRS2) remained in flood through the month. Late month rains pushed the river to a crest at 5.21 feet above flood stage on May 30. Significant agricultural flooding persisted, with no opportunity for spring planting throughout the flood plain. A few farm levees were overtopped on the South Dakota side with flooding of several outbuildings. The river remained at major flood stage at the end of the month.

Flood, Dickinson

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Dickinson County, 3.77 mi WSW of Montgomery to 1.47 mi SW of West Okoboji
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.410, -95.270

This is a continuation of flooding from April. The Little Sioux River near Milford (gage site MIFI4) had an early month crest at 1.71 feet above flood stage on May 1, before falling below flood stage on May 14. Late month rains pushed the river back over flood stage on May 24, reaching a crest in major flood stage of 4.28 feet above flood stage on May 31. Significant agricultural flooding persisted, with no opportunity for spring planting throughout the flood plain. Numerous county and township roads near the river were flooded. The river remained at major flood stage at the end of the month.

Flood, Clay

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Clay County, 4.79 mi W of Fostoria to 0.6 mi NE of Everly
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.255, -95.265

This is a continuation of flooding from April. The Little Sioux River near Milford (gage site MIFI4) had an early month crest at 1.71 feet above flood stage on May 1, before falling below flood stage on May 14. Late month rains pushed the river back over flood stage on May 24, reaching a crest in major flood stage of 4.28 feet above flood stage on May 31. Significant agricultural flooding persisted, with no opportunity for spring planting throughout the flood plain. Numerous county and township roads near the river were flooded. The river remained at major flood stage at the end of the month.

Flood, Clay

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Clay County, 1.51 mi W of Spencer to 1.71 mi WSW of Dickens
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.150, -95.180

This is a continuation of flooding from April. The Little Sioux River at Spencer (gage site SPWI4) had an early month crest at 1.40 feet above flood stage on May 2, before falling below flood stage on May 16. Late month rains pushed the river back over flood stage on May 23, reaching a crest in moderate flood stage of 4.02 feet above flood stage on May 30. Significant agricultural flooding persisted, with no opportunity for spring planting throughout the flood plain. The river remained at moderate flood stage at the end of the month.

Flood, Clay

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Clay County, 2.53 mi E of Greenville to 2.07 mi WSW of Cornell
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.020, -95.100

This is a continuation of flooding from April. The Little Sioux River at Linn Grove (gage site LNNI4) hovered near flood stage with an early month crest at 0.24 feet above flood stage on May 12, before falling below flood stage on May 16. Late month rains pushed the river back over flood stage on May 24, reaching a crest in moderate flood stage of 1.63 feet above flood stage on May 31. Significant agricultural flooding persisted, with no opportunity for spring planting throughout the flood plain. The river remained at moderate flood stage at the end of the month.

Flood, Buena Vista

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Buena Vista County, 3.66 mi NE of Sioux Rapids to 1.67 mi WNW of Linn Grove
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.910, -95.090

This is a continuation of flooding from April. The Little Sioux River at Linn Grove (gage site LNNI4) hovered near flood stage with an early month crest at 0.24 feet above flood stage on May 12, before falling below flood stage on May 16. Late month rains pushed the river back over flood stage on May 24, reaching a crest in moderate flood stage of 1.63 feet above flood stage on May 31. Significant agricultural flooding persisted, with no opportunity for spring planting throughout the flood plain. The river remained at moderate flood stage at the end of the month.

Flood, O'Brien

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
O'Brien County, 3.61 mi E of Sutherland to 5.76 mi ESE of Sutherland
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.960, -95.430

This is a continuation of flooding from April. The Little Sioux River at Linn Grove (gage site LNNI4) hovered near flood stage with an early month crest at 0.24 feet above flood stage on May 12, before falling below flood stage on May 16. Late month rains pushed the river back over flood stage on May 24, reaching a crest in moderate flood stage of 1.63 feet above flood stage on May 31. Significant agricultural flooding persisted, with no opportunity for spring planting throughout the flood plain. The river remained at moderate flood stage at the end of the month.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830952, 830955, 830956, 830958, 830959, 830963, 830965, 830997, 830998, 830999, 831181, 831187, 831191.